Alert archive / New York / Gale Watches in 2019

Gale Watch 9, NWS Buffalo, NY

October 26, 2019

NWS Buffalo, NY issued this gale watch at Oct 26, 2019, 4:32 AM EDT. It took effect at Oct 27, 2019, 9:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 26, 2019, 4:32 AM EDT (08:32 UTC)
In effect from
Oct 27, 2019, 9:00 AM EDT
Expired
Oct 26, 2019, 10:36 AM EDT
In force
Issued by
NWS Buffalo, NY

The text

As transmitted.

866 
WHUS71 KBUF 260832
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
432 AM EDT Sat Oct 26 2019

LEZ040-041-261645-
/O.NEW.KBUF.SC.Y.0088.191027T0300Z-191027T1300Z/
/O.NEW.KBUF.GL.A.0009.191027T1300Z-191027T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
432 AM EDT Sat Oct 26 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
EDT SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 11 PM this evening to 9 AM EDT
Sunday. A Gale Watch has also been issued. This Gale Watch is in
effect from Sunday morning through Sunday afternoon.

* WINDS...Southeast tonight to 30 knots. Sunday, Southwest to 35 
  knot gales.

* WAVES...7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

Thomas
1 follow-up statement
517 
WHUS71 KBUF 261436
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1036 AM EDT Sat Oct 26 2019

LEZ040-041-262245-
/O.CON.KBUF.SC.Y.0088.191027T0300Z-191027T1300Z/
/O.UPG.KBUF.GL.A.0009.191027T1300Z-191027T2200Z/
/O.NEW.KBUF.GL.W.0011.191027T1300Z-191027T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1036 AM EDT Sat Oct 26 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM EDT SUNDAY...
...GALE WARNING IN EFFECT FROM 9 AM TO 6 PM EDT SUNDAY...

The National Weather Service in Buffalo has issued a Gale
Warning, which is in effect from 9 AM to 6 PM EDT Sunday. The
Gale Watch is no longer in effect.

* WINDS...Tonight, southeast to 30 knots. Sunday, southwest to 35
  knots.

* WAVES...7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

JLA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Oct 26, 2:00 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 26, 2:00 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
200 AM EDT Sat Oct 26 2019

.SYNOPSIS...
High pressure will build across our region and provide fair
weather for most of the day today. A moisture-laden area of low
pressure will track across the eastern Great Lakes and bring a
soaking rain to the region tonight into Sunday, along with
windy conditions. In the wake of this system, high pressure will
build across the area and bring a return to sunshine and above
normal temperatures for Monday and Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
Early this morning, radar shows that lingering showers
associated with an upper level jet streak have ended and this
should leave dry weather which will last most of the day. There
still is considerably cloud cover across the region and this
should prevent or at least limit any fog from development. If
there are significant breaks in the clouds, localized fog
cannot be ruled out. Overnight lows will range from the upper
30s to lower 40s.

After this, high pressure will build across the region this
morning before moving into New England this afternoon. This
will promote morning sunshine before the next system starts to
again spread thickening/lowering clouds to western New York this
afternoon. The vast majority of the daylight hours will be dry
with the exception of far western New York where rain will begin
to move in mid to late afternoon. Otherwise, temperatures will
be near normal today with highs in the 50s.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
The remnants of Tropical Storm Olga will combine with a cold
front and track north across the Mississippi Valley Saturday.
Warm air advection will increase rapidly across Western and
North Central NY Saturday evening as 40-50kt low-level jet
approaches from the southwest. A southeasterly wind will
increase as the pressure gradient tightens across the region
overnight. While winds are breezy at the surface, an inversion
will keep the core of the low-level jet from mixing to the
surface. An exception will be along the Lake Erie shoreline,
adjacent to the Chautauqua Ridge where downsloping may allow
winds of 40-50 mph to get to the surface. Rain will spread
across the region Saturday night with pockets of moderate rain
as the surge of warm air from the south interacts with cooler
easterly flow. At this time, the heaviest rainfall will extend
from Lake Erie to Monroe and Wayne counties overnight.

Low pressure will track north-northeast and across the Central Great
Lakes Sunday morning. A dry slot will enter western NY and rain will
become showery from west to east through the day. The closed mid-
level low will become an open wave to the north-northwest by Sunday
afternoon. The original surface low will weaken while low pressure
off the southern New England coast deepens. By Sunday evening,
showers will be coming to an end across the North Country. Total
rainfall amounts will average an inch across the forecast area with
amounts closer to 0.75 across the interior Southern Tier and Finger
Lakes to 1.25 inches from Buffalo to Rochester to the Tug Hill
region. This will be a soaking rain for the region however little
hydrologic response is expected.

High pressure moves into the region for Monday and Monday night and
dry conditions are expected. Temperatures will be above normal
Saturday night through Monday night with lows in the 40s and highs
in the upper 50s to low 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Latest medium range guidance continues to struggle over far south
and east the cold air settling into the Plains will make it into the
Great Lakes, and if it interact with the southern stream energy
working up toward the region.

Early on in the period, there seems to be better agreement with
ridging developing into the area Tuesday which will provide fair
weather, before forecast confidence greatly deteriorates
through the mid to late week period.

The latest Euro is similar to the Canadian suggesting a further
west and slower solution to the mid to late week storm system.
These solutions hang back the upper level energy longer the GFS.
The Euro is also stronger with the associated low than the
other models. With so much uncertainty, at this stage of the
forecast will lean toward continuity which has followed the
slower Euro more closely. But with that said, there is plenty
of uncertainty in the Wednesday through Friday time frame with
several different outcomes that could occur, including lake
effect precipitation and snow.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Variable conditions through 12Z. There will be a fairly solid
area of stratocumulus with cloud bases near 3k ft producing
patchy MVFR conditions and localized IFR conditions across the
higher Southern Tier terrain. Any prolonged clearing would
potentially allow locally dense radiation fog to develop however
this appears unlikely at any given location given how widespread
the cloud cover is.

Clouds will scatter out this morning as high pressure and drier
air builds in. This will result in VFR flight conditions from
12Z-21Z. Rain will spread from SW-NE along the nose of a 60 kt
LLJ and this will lower ceilings and visibility. This will
eventually result in MVFR flight conditions at most locations
and possibly IFR conditions at KJHW. This also will bring the
potential for wind shear late tonight.

Outlook...

Sunday...Conditions improving to VFR with rain diminishing.
Windy.
Monday and Tuesday...VFR.
Wednesday...VFR/MVFR with a chance of rain.

&&

.MARINE...
A weak pressure gradient will remain in place across the area
through most of the day today...along with correspondingly
minimal winds and waves. The next low pressure system will then
push into the area tonight...bringing widespread rain and the
likelihood of strong southeasterlies across the nearshore waters
of Lake Erie. A trailing cold front will then cross the region
on Sunday...with brisk westerlies likely following in its wake.
At this point...it still appears that Small Craft Advisories
will eventually be needed for both of these rounds of stronger
winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...HSK
LONG TERM...TMA
AVIATION...Apffel
MARINE...Fries/JJR/Apffel
Hazardous weather outlook, Oct 25, 5:20 AM EDT, 23 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
520 AM EDT Fri Oct 25 2019

NYZ001>008-010>014-020-021-261000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
520 AM EDT Fri Oct 25 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-261000-
Chautauqua-Southern Erie-
520 AM EDT Fri Oct 25 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

South to southeast winds will increase Saturday night through Sunday
morning. Winds may gust in the 40 to 50 mph range along the Lake
Erie shore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-261000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
520 AM EDT Fri Oct 25 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 4:18 AM EDTWind AdvisoryBUFChautauqua, Erie, Genesee, Jefferson, Lewis, Monroe and 2 more37 hr
Oct 26, 4:32 AM EDTSmall Craft AdvisoryBUF50 hr
Oct 26, 10:36 AM EDTGale WarningBUF31 hr

Nearby

Gale Watches in New York, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.